Montana, 2008

Flooding and Heavy Rain in Montana, May 23 to 25, 2008

May 23 to 25, 2008 · NWS TFX · 8 events in 7 counties and zones

A persistent closed low pressure system brought heavy rain to much of North Central Montana. Rainfall of 2 to 5 inches was common over the plains and valleys while rain amounts over 10 inches were reported in the mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A persistent closed low pressure system brought heavy rain to much of North Central Montana. Rainfall of 2 to 5 inches was common over the plains and valleys while rain amounts over 10 inches were reported in the mountains. The heavy rains caused many rivers and streams to overflow their banks for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 23, 5:05 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, May 23, 5:05 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
605 AM MDT FRI MAY 23 2008

...UPDATE TO AVIATION...

.DISCUSSION...

TODAY THROUGH SUNDAY...A CLOSED LOW PRESSURE CENTER WILL BE OVER
NEVADA AND UTAH TODAY AND SOUTHEAST FLOW ALOFT WILL CONTINUE OVER
THE ZONES...AND STRONG DIFFLUENCE ALOFT CONTINUES THROUGH SATURDAY
MORNING. SURFACE HIGH PRESSURE OVER CANADA WILL CONTINUE TO KEEP A
TIGHT GRADIENT OVER THE NORTH AND CENTRAL ZONES AND KEEP BRISK EAST
FLOW IN THE FORECAST. COLDER AIR ALOFT IS BEGINNING TO MOVE OVER THE
ZONES FROM THE SOUTH AND HELPING TO CAUSE WEAK INSTABILITY. SEVERAL
LIGHTNING STRIKES YESTERDAY AND A REPEAT IS POSSIBLE TODAY. UPSLOPE
FLOW WEAKENS TONIGHT BUT STRENGTHENS AGAIN AGAIN SATURDAY ACROSS THE
NORTH AND CENTRAL ZONES...AND IS STRONGEST SATURDAY AFTERNOON. POPS
WILL REMAIN HIGH IN THIS AREA ALTHOUGH THEY WILL BEGIN TO TREND
DOWNWARDS OVER SOUTHWEST MONTANA WHERE THE LOWER LEVELS WILL BEGIN
TO DRY. WILL SEE ENOUGH INSTABILITY SATURDAY AND SUNDAY AFTERNOONS
TO MENTIONS SLIGHT CHANCE OF THUNDERSTORMS. THE WINTER STORM WARNING
WILL CONTINUE OVER THE ROCKIES...AND WILL ALSO LET THE HEAVY SNOW
WARNING TO THE EAST CONTINUE THIS MORNING...MOST HEAVY SNOW SHOULD
BE ENDING BUT ADDITIONAL ACCUMULATIONS WILL CONTINUE INTO THE
MORNING. ZELZER

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...A BROAD AREA OF UPPER LEVEL
LOW PRESSURE WILL LINGER OVER SOUTHWESTERN CANADA SOUTH INTO THE
GREAT BASIN SUNDAY NIGHT INTO MONDAY. DEEP MOISTURE WITH WEAK ENERGY
MOVING AROUND THIS LOW WILL COMBINE WITH EASTERLY UPSLOPE SURFACE
WINDS TO KEEP A GOOD CHANCE OF PRECIPITATION OVER NORTH CENTRAL AND
SOUTHWEST MONTANA DURING THIS TIME. THE SNOW LEVEL WILL GRADUALLY
RISE DURING THIS TIME...LIMITING SNOWFALL TO MAINLY THE HIGHER
MOUNTAIN PEAKS. A SHORTWAVE TROUGH WILL THEN EJECT FROM THE BROAD
UPPER LOW AND MOVE OVER SOUTHWEST AND CENTRAL MONTANA MONDAY NIGHT
AND TUESDAY FOR A CONTINUED CHANCE OF SHOWERS THERE.
HOWEVER...SHOWERS WILL GRADUALLY DECREASE ACROSS NORTH CENTRAL
MONTANA DURING THIS TIME. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE
IN FAR SOUTHWEST MONTANA MONDAY THROUGH TUESDAY DUE TO A WEAKLY
UNSTABLE AIRMASS THERE. THE BROAD UPPER LOW WILL GRADUALLY SHIFT
WEST TO THE PACIFIC COAST TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS
THE UPPER LEVEL RIDGE OVER THE CENTRAL CONUS BUILDS BACK TOWARDS THE
ROCKY MOUNTAINS. THIS WILL PUT THE AREA UNDER AN UNSETTLED
SOUTHWESTERLY FLOW ALOFT...WHICH WILL BRING A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE AREA. CLOUDS AND PRECIPITATION
ASSOCIATED WITH THE UPPER LOW WILL KEEP TEMPERATURES BELOW SEASONAL
AVERAGES THROUGH TUESDAY...BUT TEMPERATURES WILL GRADUALLY WARM TO
ABOVE NORMAL BY WEDNESDAY.  COULSTON

THURSDAY THROUGH FRIDAY...MODELS ARE IN FAIR AGREEMENT WITH SLIGHT
DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES. A WEAK UPPER LEVEL
RIDGE OVER THE DAKOTA BORDER IS FLATTENED AND NUDGED EAST AS A
SERIES OF SHORTWAVE TROUGHS ARE EJECTED FROM AN UPPER LEVEL LOW THAT
LINGERS THROUGH THIS PERIOD OFF THE WEST COAST. THIS SHOULD RESULT
IN A FAIRLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT OVER THE
FORECAST AREA. MOSTLY CLOUDY SKIES ARE EXPECTED WITH ISOLATED TO
SCATTERED SHOWERS. A FEW AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE THURSDAY AS THAT IS WHEN THE BEST ENERGY IS APPARENT.
TEMPERATURES SHOULD BE NEAR TO A LITTLE ABOVE SEASONAL AVERAGES.  EK

&&

.AVIATION...
UPDATED 1205Z.
AN UPPER LEVEL LOW PRESSURE AREA WILL REMAIN OVER THE GREAT BASIN
THROUGH AT LEAST 12Z SATURDAY...CONTINUING THE MOIST EASTERLY FLOW
ALOFT OVER NORTH CENTRAL AND SOUTHWEST MONTANA. CONDITIONS TODAY
WILL BE VFR ACROSS SOUTHWEST MONTANA (KBZN TERMINAL) WITH OCCASIONAL
RAIN AND MOUNTAIN SNOW SHOWERS CAUSING MVFR CONDITIONS AND MOUNTAIN
OBSCURATION. THE AIRMASS THERE WILL BECOME SLIGHTLY UNSTABLE THIS
AFTERNOON AND EVENING FOR A CHANCE OF THUNDERSTORMS AS WELL. MORE
WIDESPREAD MVFR TO OCCASIONAL IFR CONDITIONS AND MOUNTAIN
OBSCURATION IN RAIN AND MOUNTAIN SNOW WILL CONTINUE ACROSS CENTRAL
AND NORTH CENTRAL MONTANA. CONDITIONS WILL IMPROVE SOMEWHAT LATE
THIS MORNING THROUGH THIS AFTERNOON ACROSS THE ENTIRE AREA AS
SLIGHTLY DRIER AIR MOVES INTO THE AREA. HOWEVER...A DISTURBANCE WITH
INCREASED MOISTURE WILL MOVE INTO THE AREA AFTER 00Z...BRINGING MORE
WIDESPREAD PRECIPITATION AND MVFR CONDITIONS TO THE AREA ONCE AGAIN.
BREEZY EASTERLY SURFACE WINDS ACROSS NORTH CENTRAL MONTANA TODAY
WILL DECREASE SOMEWHAT OVERNIGHT.  COULSTON

&&

.HYDROLOGY...
RECENT SNOWMELT COMBINED WITH A PERIOD OF SIGNIFICANT RAIN OVER
THE NEXT FEW DAYS WILL CAUSE MINOR TO MODERATE FLOODING IN AREAS
OF SOUTHWEST MONTANA...THIS INCLUDES THE GALLATIN...BIG HOLE AND
JEFFERSON RIVERS. ANOTHER AREA OF CONCERN IS THE ROCKY MOUNTAIN
FRONT WHERE CONTINUED RAIN IS EXPECTED AT LOWER ELEVATIONS. FLOOD
WATCHES WILL BE CONTINUED FOR THIS REGION AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  45  55  44 / 100  80  80  60
CTB  50  42  51  41 / 100  80  80  60
HLN  53  46  58  46 /  80  70  60  60
BZN  54  41  58  42 /  70  60  60  50
WEY  46  32  45  34 /  70  60  60  50
DLN  52  39  57  41 /  60  60  50  40
HVR  56  47  55  46 / 100  80  80  50
LWT  50  42  51  41 / 100  80  80  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR MTZ008>010-012>015-
044>046-048>055.

HEAVY SNOW WARNING UNTIL NOON MDT TODAY FOR MTZ008-015-055.

WINTER STORM WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR MTZ009-
014-048.

FLOOD WARNINGS UNTIL FURTHER NOTICE FOR MTZ008-015-055.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 23, 2:56 AM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
356 AM MDT FRI MAY 23 2008

MTZ008>010-012>015-044>046-048>055-241115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
356 AM MDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING IS FORECASTED FOR PORTIONS OF
BEAVERHEAD...MADISON...AND GALLATIN COUNTIES.

A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF NORTH CENTRAL AND
SOUTHWEST MONTANA. CONTINUED PRECIPITATION MAY CAUSE SOME RIVERS TO
EXCEED FLOOD STAGE.

A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL NOON TODAY ABOVE
7000 FEET IN BEAVERHEAD...CASCADE...JUDITH
BASIN...MADISON...MEAGHER... AND GALLATIN COUNTIES.

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT TODAY
FOR THE NORTHERN ROCKIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON.

MINOR FLOODING IS FORECASTED FOR PORTIONS OF
BEAVERHEAD...MADISON...AND GALLATIN COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-047-241115-
HILL-BLAINE-
356 AM MDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood, 1 heavy rain. Local standard time, as filed.

Flood, Fergus

When
May 23, 9:00 AM MST to 2:00 PM MST
Where
Fergus County, 9.87 mi SSE of Piper to 7.16 mi S of Piper
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
46.841, -109.100

Reports of 6 to 8 inches of water over Red Hill Road near Half Moon Canyon in Big Snowy Mountains.

Flood, Glacier

When
May 23, 8:00 PM MST to May 24, 8:00 PM MST
Where
Glacier County, 1.19 mi SSW of St Mary to 2.06 mi SSW of St Mary
Cause
Heavy Rain / Snow Melt
Reported by
Park/Forest Service
Coordinates
48.734, -113.430

Saint Mary Visitor Center parking lot was flooded and Saint Mary bridge was closed. Rising Sun Campground was flooded. A few landslides and debris flows have been reported with flooding reported on Belly River and Dry Creek near Trout Lake.

Heavy Rain, Fergus

When
May 24, 12:00 AM MST to 12:00 PM MST
Where
Fergus County, 15.76 mi SSW of Piper
Reported by
Trained Spotter
Coordinates
46.770, -109.280

Storm total of 6.95 inches of rain led to flooding in and around Half Moon Pass area of eastern Fergus County.

Flood, Pondera

When
May 24, 12:24 PM MST
Where
Pondera County, 1.12 mi NW of Dupuyer to 0.8 mi SSW of Dupuyer
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
48.211, -112.519

Dupuyer Creek over bankfull causing some lowland flooding.

Flood, Gallatin

When
May 24, 4:30 PM MST to 8:30 PM MST
Where
Gallatin County, 0.3 mi SSW of Bozeman to 0.63 mi WSW of Bozeman
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.676, -111.031

Numerous small creeks running at or just above bankful including Bridger, Bozeman, Middle, Sourdough and Beasley Creeks. One paved private road was washed out in this region.

Flood, Lewis and Clark

When
May 25, 5:35 AM MST to 12:35 PM MST
Where
Lewis and Clark County, 2.06 mi NNW of Wolf Creek to 4.16 mi NE of Wolf Creek
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.025, -112.094

Water over several area roadways near creeks...including Wolf Creek area and Elk Creek area near Augusta.

Flood, Teton

When
May 25, 4:45 PM MST to 8:45 PM MST
Where
Teton County, 2.76 mi S of Choteau to 2.82 mi S of Choteau
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
47.780, -112.180

Storm total rainfall was 5.20 inches. Deep Creek was out of its banks and approached a home.

Flood, Toole

When
May 25, 5:30 PM MST to 9:30 PM MST
Where
Toole County, 5.09 mi W of Naismith to 4.86 mi SSW of Shelby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
48.410, -111.860

The Marias River south of Shelby came out of its banks and flooded nearby areas...including the golf course and adjacent low lands. Debris flow of logs...caused some river jamming.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108813, 108820, 108822, 108823, 108828, 108834, 108840, 108838.